Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 11, 2018, 3:36 PM MDT for Laramie County, Platte County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2018, 3:36 PM MDT (21:36 UTC)
- Expired
- May 11, 2018, 4:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 59 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 2:02 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1147 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588
WUUS55 KCYS 112136
SVRCYS
WYC021-031-112215-
/O.NEW.KCYS.SV.W.0008.180511T2136Z-180511T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
336 PM MDT FRI MAY 11 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Laramie County in southeastern Wyoming...
Southeastern Platte County in southeastern Wyoming...
* Until 415 PM MDT
* At 336 PM MDT, a severe thunderstorm was located 9 miles south of
Chugwater, or 30 miles south of Wheatland, moving north at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chugwater.
This includes Interstate 25 in Wyoming between mile markers 43 and
59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4159 10490 4181 10487 4180 10466 4174 10466
4158 10475
TIME...MOT...LOC 2136Z 195DEG 17KT 4162 10481
HAIL...1.25IN
WIND...60MPH
$$
Cox2 follow-up statements
019
WWUS55 KCYS 112151
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
351 PM MDT FRI MAY 11 2018
WYC021-031-112215-
/O.CON.KCYS.SV.W.0008.000000T0000Z-180511T2215Z/
Laramie WY-Platte WY-
351 PM MDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES...
At 350 PM MDT, a severe thunderstorm was located 8 miles southeast of
Chugwater, or 30 miles southeast of Wheatland, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chugwater.
This includes Interstate 25 in Wyoming between mile markers 56 and
59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4162 10481 4181 10483 4180 10466 4174 10466
4158 10475
TIME...MOT...LOC 2150Z 222DEG 14KT 4165 10474
HAIL...1.00IN
WIND...60MPH
$$
Cox433
WWUS55 KCYS 112200
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
400 PM MDT FRI MAY 11 2018
WYC021-031-112210-
/O.CAN.KCYS.SV.W.0008.000000T0000Z-180511T2215Z/
Laramie WY-Platte WY-
400 PM MDT FRI MAY 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LARAMIE AND
SOUTHEASTERN PLATTE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4162 10481 4181 10483 4180 10466 4174 10466
4158 10475
TIME...MOT...LOC 2156Z 195DEG 17KT 4170 10472
$$
CoxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:03 PM MDT, 33 minutes earlier.
Area forecast discussion, May 11, 3:03 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 303 PM MDT Fri May 11 2018 .SHORT TERM...(This evening through Saturday) Issued at 225 PM MDT Fri May 11 2018 Main focus is centered on this afternoon's strong to severe thunderstorm convection as development is underway at this time. A severe thunderstorm watch is in effect for much of southeast WY and far west Nebraska until 9pm this evening. Main hazard with the expected severe thunderstorm development will be large hail up to the size of tennis balls, pockets of 60 mph straight-line wind gusts, and a brief tornado can't be ruled out as well. The most favored area for storms will across Platte/Albany/Laramie Counties initially with future evolution anticipated to spread east towards the WY/NE border through the early/mid evening. Activity will weaken as it shifts east into a more stable environment. A cut-off low pressure system is present over the northern Great Basin with H5 ridging noted over the North-Central Plains east of the Front Range. The southwest flow aloft is allowing for H7-H3 vorticity impulses to traverse over WY within an increasing H3 divergent regime. This upper-level environment coupled with lower-level surface heating and positive moisture flux for greater instability will support development of scattered strong to severe thunderstorms through the afternoon and early evening. Freezing levels are lower today vs. yesterday and hail generation will be more apt to occur in presence of 1000-1400 J/Kg SBCAPE and near 50 kts of deep layer shear. Low-level effective helicity values are analyzed near 200 m2/s2 and this could allow for brief/quick spin ups, especially along or near remnant outflow boundaries where tilting could be better maximized. There is some question to the supportive strong/severe environment farther north into Converse and Niobrara and east into NE through the late afternoon. Instability is less then 800 J/kg north and drops off even quicker farther east in NE given early low-level clouds and cooler temperatures. As individual storms shift north, it is likely that they slowly weaken given lower buoyancy. Overall storm potency will reduce this evening as instability decreases. Upslope east to northeast winds will occur overnight along with moderate synoptic lift continuing to pivot over the region from the parent cut-off low over Idaho. Low clouds are anticipated to develop and move in from the east with low ceilings up against the Front Range by morning. Some drizzle to light rain will be possible through this time period but overall rainfall amounts will be light. Slightly drier low-level air will filter into the region as dewpoints fall into the low 40s and upper 30s through Saturday afternoon. Cloud cover and lower dewpoints will limit instability tomorrow and thunderstorm coverage will be more limited but periodic showers and drizzle will remain possible. .LONG TERM...(Sunday through Thursday night) Issued at 300 AM MDT Fri May 11 2018 Models showing generally unsettled weather and cooler than average or near average temperatures through next week. Late Sunday and Monday look to be the most favorable days for widespread showers and thunderstorms, particularly across southeast Wyoming and the southern Nebraska panhandle. The upper level low, forecast to stall across the eastern Great Basin today, is expected to drift east as a series of shortwaves move rapidly from southwest to northeast across the Front Range. As for the remainder of the week, some models still show the slow moving upper level low still impacting the area as late as Wednesday. The 00z ECMWF shows the system retrograding westward during the middle of the week and eventually being absorbed by the next strong Pacific low moving towards the California coastline. Kept a daily threat of showers and thunderstorms each day through Thursday afternoon. Do expect daytime temperatures to increase a few degrees by the end of next week as the cold pool aloft generally weakens and slightly more sunshine is expected across the area during the daytime. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1149 AM MDT Fri May 11 2018 Widespread IFR and LIFR ceilings across western Nebraska late this morning and into early afternoon. Not much improvement is expected with only MVFR ceilings likely through the afternoon in NE along with -RA periodically occurring. For WY TAF sites, VFR conditions prevail but expect TSRA to develop over the Laramie Mountain Range next 1-2 hours and shift east across eastern Wyoming. Turbulence and local wind shear will be likely near the stronger storms as pockets of gusty winds will be possible. Large hail will also be a concern in the strongest of storms. TSRA activity will decrease through the evening hours but scattered SHRA/DZ will persist overnight for NE sites as low clouds hang on. Ceilings will fall back down to IFR and possibly LIFR Saturday morning for NE sites and CYS. A slow improvement is expected to MVFR ceilings mid-day Saturday. && .FIRE WEATHER... Issued at 225 PM MDT Fri May 11 2018 Scattered showers and thunderstorms are starting to develop this afternoon across the Laramie Range. This activity will spread east through mid to late afternoon. Some storms will be strong to severe with larger hail and pockets of damaging wind gusts. A brief tornado is also possible. As such from the showers, moisture is high across the area with humidity levels remaining well above critical values. Winds will also remain below critical values along with the Spring green-up. All-told, fire weather concerns will be low for the next several days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...JSA LONG TERM...TJT AVIATION...JSA FIRE WEATHER...JSA
Hazardous weather outlook, May 11, 3:21 AM MDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 321 AM MDT Fri May 11 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-120930- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 321 AM MDT Fri May 11 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a slight risk of severe thunderstorms this afternoon and evening over far southeast Wyoming and the southern Nebraska Panhandle including southern Albany, Laramie, far southern Platte and Goshen, southern Banner, Kimball and Cheyenne counties. There is a marginal risk of severe thunderstorms for much of the rest of the forecast area south of a Douglas to Alliance line. Scattered thunderstorms, some strong to severe, will develop this afternoon and continue into the evening hours. A few of the storms will likely become severe, mainly in the slight risk area, producing quarter size hail or larger, or wind gusts in excess of 60 mph. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Scattered afternoon and evening showers and thunderstorms are expected nearly every day, with a few strong thunderstorms possible most days. .Spotter information statement... Spotter activation will not be needed. Rubin
In the hours before
Special weather statement, May 11, 1:57 PM MDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Cheyenne WY 157 PM MDT FRI MAY 11 2018 WYZ106-116-117-112045- South Laramie Range WY- Central Laramie Range and Southwest Platte County WY- South Laramie Range Foothills WY- 157 PM MDT FRI MAY 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY... NORTHWESTERN LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 245 PM MDT... At 157 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Baldy Peak, or 24 miles northeast of Laramie, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Albany...northwestern Laramie and southwestern Platte Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4161 10530 4168 10536 4183 10520 4166 10504 TIME...MOT...LOC 1957Z 238DEG 17KT 4163 10536 Cox
Special weather statement, May 11, 3:32 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
332 PM MDT FRI MAY 11 2018
WYZ106>108-118-112215-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-Central Laramie County WY-
332 PM MDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...
NORTHWESTERN LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 415 PM
MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Chugwater, or 31 miles north of Cheyenne, moving north
at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Chugwater.
This includes Interstate 25 in Wyoming between mile markers 40 and
55.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southeastern Wyoming.
LAT...LON 4155 10492 4177 10489 4175 10465 4175 10464
4156 10476
TIME...MOT...LOC 2132Z 194DEG 14KT 4160 10482
CoxThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:57 PM MDT | Special Weather Statement | CYS | Albany | 48 min |
| May 11, 2:11 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 37 min |
| May 11, 2:38 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 36 min |
| May 11, 3:32 PM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| May 11, 3:44 PM MDT | Special Weather Statement | CYS | Laramie | 46 min |
| May 11, 4:20 PM MDT | Special Weather Statement | CYS | Laramie | 40 min |
| May 11, 4:22 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| May 11, 4:31 PM MDT | Special Weather Statement | CYS | Carbon | 59 min |
| May 11, 4:33 PM MDT | Severe Thunderstorm Warning | CYS | Laramie, Platte | 24 min |
| May 11, 4:34 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 26 min |
| May 11, 4:49 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 41 min |
| May 11, 5:27 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 33 min |
| May 11, 5:28 PM MDT | Dense Fog Advisory | CYS | Albany, Laramie, Platte | 13 hr |
| May 11, 5:59 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.